A rare but important adverse effect of tacrolimus in a heart transplant recipient: diabetic ketoacidosis


Ozturk Z. , GÖNÇ E. N. , Akcan L. , Kesici S. , ERTUĞRUL İ. , BAYRAKCİ B.

TURKISH JOURNAL OF PEDIATRICS, cilt.57, ss.533-535, 2015 (SCI İndekslerine Giren Dergi) identifier identifier

  • Cilt numarası: 57 Konu: 5
  • Basım Tarihi: 2015
  • Dergi Adı: TURKISH JOURNAL OF PEDIATRICS
  • Sayfa Sayıları: ss.533-535

Özet

Heart transplantation indications in pediatric population include congenital heart diseases, cardiomyopathies and retransplants. Cardiomyopathy is the primary indication for 11 to 17 years of age. The surveillance after transplantation is a very important issue because of both the rejection risk and the adverse effects due to medications after transplantation. Immunosuppressive agents that are commonly used after heart transplantations have several toxicities. Here we present an adolescent patient diagnosed with dilated cardiomyopathy, performed heart transplantation, treated with tacrolimus and suffered from diabetic ketoacidosis due to tacrolimus. After the diagnosis was made the appropriate fluid and insulin therapy was started immediately and ketoacidosis resolved in the first 24 hours of the therapy. The diagnosis revised as new onset diabetes mellitus after transplantation and the tacrolimus dosage titrated to therapeutic level. After glycemic control the patient discharged with rapid acting insulin, three times daily, before meals; and long acting insulin once daily at night. In ten month follow up time the insulin dosages were progressively reduced.